Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Kansas City, MO

May 26, 2013Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 26, 2013, 5:25 PM CDT for Howard County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2013, 5:25 PM CDT (22:25 UTC)
Expired
May 26, 2013, 8:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:40 PM CDTFLASH FLOODFayette, MOCAR WASHED HWY 5 NEAR FAYETTE... RELAYED FROM DISPATCH
May 26, 6:15 PM CDTFLASH FLOODFayette, MOSTREET WASHED OUT IN FAYETTE...MULTIPLE ROADS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WGUS53 KEAX 262225
FFWEAX
MOC089-270130-
/O.NEW.KEAX.FF.W.0006.130526T2225Z-130527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL 830 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SEVERAL ROUNDS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
  ACROSS THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FAYETTE...ARMSTRONG AND NEW FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3914 9248 3899 9260 3898 9273 3903 9291
      3931 9268 3925 9243

$$

LAFLIN
1 follow-up statement
439 
WGUS73 KEAX 270008
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SUN MAY 26 2013

MOC089-270130-
/O.CON.KEAX.FF.W.0006.000000T0000Z-130527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD MO-
708 PM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWARD COUNTY UNTIL 830
PM CDT...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE WARNED 
AREA. UP TO 4 INCHES OF RAINFALL WAS REPORTED AT 7 PM IN THE FAYETTE 
AREA...AND ADDITIONAL RAINFALL IS EXPECTED.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FAYETTE...ARMSTRONG AND NEW FRANKLIN.

AT LEAST ONE STREET HAS WASHED OUT...AND MULTIPLE ROADS ARE CLOSED 
IN AND AROUND FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 3914 9248 3899 9260 3898 9273 3903 9291
      3931 9268 3925 9243

$$

LAFLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:03 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 26, 3:03 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT Sun May 26 2013

.SHORT TERM...(This Evening through Monday)
Issued at 303 PM CDT SUN MAY 26 2013

Afternoon update to the forecast focuses on the convection beginning
to develop across parts of central Missouri into north central and
northeast Missouri. Appears that moisture transport and warm air
advection ahead of a weak circulation, noted in water vapor imagery
across eastern Nebraska and Kansas this afternoon, was sufficient to
spark numerous thunderstorms this afternoon. Shear profiles in the
near storm environment continue to be rather poor, so severe weather
is not expected; though given the MUCAPE values in the vicinity of
2000 J/KG, thoughts are that collapsing storms may generate some
locally gusty winds along with small hail. Storms look to be
somewhat helped by diurnal trends across central Missouri, so
current expectations are that what storms linger through the
afternoon hours will begin to dissipate as we lose the heating of
the day towards sunset.

Convection remains a strong potential overnight as another
convective complex is expected to develop. Operational and ensemble
models continue to struggle with when and where to initiate storms
in the moist lightly capped environment under the central Plains
shortwave ridge, though this does imply that the environment is well
primed to allow the nocturnal jet to likely spark convection across
north central Kansas and southern Nebraska late tonight. Current
expectations are that the late night complex will move east and then
east southeast as it enters Missouri, likely riding along and to the
north of the weak surface boundary analyzed from the northwest tip
of Missouri into central Missouri. Should all this work out as
forecast, expect storms to drag a foot through far northern Missouri
around sunrise Monday morning. This will likely result in lingering
stormy activity across north central and northeast Missouri through
the morning hours of Monday. Have opted to keep chance POPs near the
Iowa border through the daylight hours of Monday, though expectations
are that focus for any redeveloping convection Monday will be in the
afternoon hours across Iowa.

.LONG TERM...(Monday Night through Sunday)
Issued at 303 PM CDT SUN MAY 26 2013

Tuesday through Wednesday...The pattern at the beginning of the
mid-range period will be characterized by broad southwesterly flow
across the Plains into the Missouri Valley, downstream of a
negatively-tilted trough across the Rockies. At the surface, a
dry-line will be located west over western/central Kansas with a warm
front over northern Nebraska/Iowa. Embedded shortwave troughs within
the flow aloft will help initiate convection during the afternoon
hours along the aforementioned surface boundaries, including the
possibility of any residual outflow boundaries within the warm
sector. The most likely scenario is for convection to initially
develop and mature outside of the CWA and gradually move east or
northeastward during the evening/overnight. Thunderstorms are most
likely Tuesday night across northwest Missouri, where a few strong
or severe storms are possible. The upper trough ejects into the
Plains on Wednesday, with much of the flow meridional. The locations
of the surface boundaries on Tuesday make little progression by
Wednesday, with the exception of the warm front lifting further to
the north. Therefore a similar convective evolution and its
impact/timing to the CWA is anticipated on Wednesday into Wed night,
with the aid of a strong LLJ helping to maintain some degree of
nocturnal convection that would eventually affect portions of the
CWA late.

Thursday through Sunday...Models begin to diverge on the specific
evolution of the large-scale trough over the western/central CONUS
by the end of the work week. The general theme suggests the slow
approach of a cold front Thursday and Friday, owing to continued
probabilities of convection. Moderate shear and instability still
look to be juxtaposed ahead of the cold front, suggesting the
possibility of organized storm modes and subsequent strong/severe
weather threat. Models continue to diverge on the progress of the
cold front by the weekend, and these details are challenging to
determine at this range based on the dependency of reinforcing cold
pools from convection and uncertainty in the overall pattern, and
therefore lends a highly uncertain forecast for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1240 PM CDT SUN MAY 26 2013

Low confidence forecast. Still some potential for pop-up storms this
afternoon across northern Missouri, but think that activity should
be farther north than the terminals for the rest of the daylight hours.
However, this will require close watching through the afternoon.
Otherwise, thoughts are that a convective system might once again
start across Nebraska later tonight, only to shift east-southeast
through the early morning hours of Monday, possibly bringing
convection to the KSTJ terminal. Have only included VCTS for the KC
terminals as the preferred track for early morning convection looks to
take the storms north of the city.

Low clouds, oscillating between MVFR and VFR, will likely stick around
through the rest of the day before fading for a time this evening.
Marginally low clouds, VFR, may return again in the morning as the
convective activity slides by to the north. These clouds might return
in the MVFR range, but will let later TAF updates adjust as needed
owing to low confidence.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Blair
AVIATION...Cutter
Hazardous weather outlook, May 26, 1:05 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN MAY 26 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP OVER FAR NORTHWEST AND AND
NORTH CENTRAL MISSOURI THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

THUNDERSTORMS MAY DEVELOP OVER THE WESTERN PLAINS THIS EVENING AND
TRACK TOWARDS THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. WHILE
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS MAY BE
CAPABLE OF MARGINALLY SEVERE HAIL AND GUSTY WINDS TOWARDS DAYBREAK
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE LATE MONDAY AFTERNOON AND MONDAY
NIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE MONDAY NIGHT AS
THUNDERSTORMS MOVE EAST OUT OF KANSAS AND NEBRASKA THROUGH FAR
NORTHWEST MISSOURI AND ADJACENT AREAS OF NORTHEAST KANSAS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS ALONG WITH LARGE HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THURSDAY AND MAY LINGER INTO
SATURDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NECESSARY
MONDAY.

CUTTER

In the hours before

Special weather statement, May 26, 4:12 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT SUN MAY 26 2013

MOZ040-262145-
HOWARD MO-
412 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
445 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HOWARD COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3911 9250 3906 9268 3912 9275 3930 9263
      3925 9243
TIME...MOT...LOC 2112Z 230DEG 15KT 3915 9262

LAFLIN
Special weather statement, May 26, 5:05 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT SUN MAY 26 2013

MOZ040-262230-
HOWARD MO-
505 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 530 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR 7 MILES NORTHWEST OF
BOONVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE AND ARMSTRONG.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

LAT...LON 3912 9249 3898 9272 3898 9274 3897 9276
      3898 9285 3900 9287 3902 9288 3902 9289
      3905 9293 3932 9271 3925 9243
TIME...MOT...LOC 2205Z 229DEG 19KT 3906 9279

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:12 PM CDTSpecial Weather StatementEAXHoward33 min
May 26, 5:05 PM CDTSpecial Weather StatementEAXHoward25 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningEAXSaline24 min
May 26, 6:34 PM CDTSevere Thunderstorm WarningEAXGrundy26 min
May 26, 6:58 PM CDTRiver Flood WarningEAXHoward40 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.